Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 16, 2003, 2:12 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 2:12 PM EDT (18:12 UTC)
- Expired
- Aug 16, 2003, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 161813
FFWCTP
PAC071-133-162115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 515 PM EDT.
* AT 210 PM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER RESCUES
BEING PERFORMED IN LANCASTER COUNTY DUE TO FLOODING CAUSED BY THE
HEAVY RAIN.
SLOW MOVING THUNDERSTORMS WILL CONTINUE TO CAUSE LOCALLY EXCESSIVE
RAIN THROUGH 3 PM. RUNOFF FROM THE HEAVY RAIN WILL CONTINUE THROUGH
LATE AFTERNOON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
LAT...LON 4030 7611 4012 7592 3975 7610 3976 7693
4010 7704 4024 7685 4016 7670
LA CORTEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:40 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 140 PM EDT SAT AUG 16 2003 WILL UPDATE ZONES TO ADD SVR THUNDERSTORM WATCH AND ENHANCE WORDING OVER THE NORTHERN ZONES. ****************************************************************** CURRENT RADAR LOOP...AS WELL AS 09Z SREF DATA...SUGGESTS INCREASING POPS TO LIKELY EVERYWHERE THIS AFTN. OTHERWISE...PREV FCST STILL ON TRACK. S/WV PUSHES EAST OF THE AREA THIS AFTN...THEN COLD FRONT MOVES SOUTHWARD FROM GRT LKS TONIGHT. FITZGERALD ***************** PREVIOUS DISCUSSION BELOW ********************* LAST OF THE VERY MILD NIGHTS FOR AWHILE ACROSS THE CWA...WITH THE CURRENT AREAS OF ALTO CU...AND SFC DEWPOINTS IN THE U60S TO L70S...THE RESULT OF WEAK LLVL THETA-E ADVECTION FROM THE WEST. LEFT EXIT REGION OF A RATHER STRONG 250 HPA JET (90 KT) WILL NOSE INTO WRN PENN THIS AFTERNOON AND EVENING. COMBINED WITH SFC BASED CAPES OF 1500-2000 J/KG...THIS DOMINANT UPPER LEVEL FEATURE SHOULD LEAD TO NUMEROUS TSRA (LIKELY OCCURRING IN 2 OR MORE LINE SEGMENTS). ONE LINE WILL LIKELY FORM ACROSS CENTRAL PENN (FROM KELM TO KUNV AND KAOO) DURING THE EARLY AFTERNOON...WITH THE SECOND AND PERHAPS 3RD SHORTER LINES OCCURRING WITH THE LAKE BREEZE/COLD FRONT...AND MAX OROGRAPHIC LIFT ACROSS THE LAUREL HIGHLANDS. STRONGEST MID LEVEL WIND FIELDS POINT TWD THE WESTERN MTNS FOR THE BEST CHANCE OF SVR STORMS WITH DAMAGING WIND BEING THE MAIN THREAT. POPS TDY RANGE FROM HIGH CHC ACROSS THE SE...TO LIKELY (60-70 POPS) OVER CENTRAL AND WRN PENN. SFC COLD FRONT SLIDING SE ACROSS THE COMMONWEALTH OVERNIGHT WILL LEAD TO SCATTERED SHOWERS AND PERHAPS A FEW RUMBLES OF THUNDER (MAINLY SOUTH WHERE BETTER LLVL CAPES WILL BE). FOR SUNDAY...ENOUGH LLVL MOISTURE WILL REMAIN BENEATH THE HIGHLY AMPLIFIED UPPER TROUGH AXIS (-10 TO -12C 500 HPA TEMPS) CENTERED OVER PENN TO BRING 20-30 POPS FOR MAINLY AFTERNOON SHRA/TSRA ACROSS THE SRN HALF OF PENN. SFC DEWPOINTS DONT REALLY DROP OFF SUBSTANTIALLY UNTIL LATER SUNDAY (NW)...AND SUNDAY NIGHT INTO MONDAY ELSEWHERE. FOR MONDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK...SHARP POSITIVE TILT UPPER RIDGE WILL DRIFT ACROSS THE STATE...AND GIVE CLEAR TO PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPS BASED ON ENSEMBLE MOS. .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 85 68 83 62 / 50 50 30 10 WILLIAMSPORT 83 64 82 58 / 70 40 20 10 BRADFORD 76 57 75 52 / 70 40 20 10 JOHNSTOWN 77 60 75 55 / 70 50 20 10 ALTOONA 81 63 78 56 / 50 50 30 10 STATE COLLEGE 82 62 79 57 / 70 40 20 10 SELINSGROVE 84 66 82 60 / 50 50 30 10 LANCASTER 85 66 83 61 / 50 50 30 10 YORK 84 65 83 63 / 50 50 30 10 .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS (SEVERE WEATHER OUTLOOK) CENTRAL AND WESTERN ZONES. LAMBERT
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 9 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 11:19 AM EDT, 2 hours 53 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-045-161945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1119 AM EDT SAT AUG 16 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA FROM THE NORTHWEST LATE THIS AFTERNOON. AHEAD OF THE FRONT...VERY WARM AND HUMID AIR WILL BE IN PLACE. THIS WILL HELP CREATE CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE WESTERN AND CENTRAL MOUNTAINS. A FEW OF THESE STORMS MAY BECOME LOCALLY SEVERE...WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG...AND WEST OF LINE EXTENDING FROM COUDERSPORT TO STATE COLLEGE TO BEDFORD. THE FRONT WILL SLIDE THROUGH THE REGION AFTER DUSK...ENDING THE THREAT OF SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KF
Special weather statement, Aug 16, 1:54 PM EDT, 18 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT SAT AUG 16 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CLEARFIELD...ELK...MCKEAN...NORTHERN CLINTON...NORTHERN LYCOMING...POTTER...SOUTHERN CLINTON...SOUTHERN LYCOMING... SULLIVAN...TIOGA AND WARREN. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 71 min |
| Aug 16, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 72 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.